Format

Send to

Choose Destination
Pharmacotherapy. 2001 Feb;21(2):254-7.

Successful management of prolonged gamma-hydroxybutyrate and alcohol withdrawal.

Author information

1
Department of Pharmacy Practice, School of Pharmacy, University of Missouri-Kansas City, Western Missouri Mental Health Center, USA.

Abstract

A 27-year-old man was admitted with tremulousness, diaphoresis, tachypnea (28 breaths/min), full-body rigidity, irritability, paranoia, and auditory and visual hallucinations 2 days after stopping long-term gamma-hydroxybutyrate (GHB) and 8 hours after stopping alcohol intake. He received intravenous fluids and tapering dosages of lorazepam to control agitation and rigidity, and recovered with no significant sequelae after 8 days. Abrupt cessation of GHB after high-dosage abuse can precipitate a clinically significant withdrawal syndrome. Lorazepam should be considered for treatment of GHB withdrawal. Concomitant alcohol abuse may mask early GHB withdrawal symptoms and exacerbate withdrawal.

PMID:
11213862
DOI:
10.1592/phco.21.2.254.34110
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center